Hey there, time traveller!
This article was published 17/11/2016 (273 days ago), so information in it may no longer be current.
Doctors on the front line of Winnipeg’s opioid crisis have become all too familiar with near-dead patients who are rushed into emergency rooms after overdosing on drugs such as fentanyl.
"They’re usually unconscious. They may be breathing shallowly or not at all. They have low blood pressure, pinpoint pupils. They look dead, for all purposes and sometimes they are," said Dr. Alecs Chochinov, head of emergency medicine with the Winnipeg Regional Health Authority.
An average of 13 Canadians are brought to hospital daily for opioid overdoses, says the first national report in Canada to examine the country’s growing epidemic around synthetic narcotics. The sobering data were released online Wednesday in a joint report by the Canadian Institute for Health Information and the Canadian Centre on Substance Abuse.
The report is the first to measure the scope of the crisis and its impact on the health-care system, documenting emergency room visits as well as hospital admissions from 2007 to 2015 for a wide range of prescription use and illegal drug use around the category of opioids. The category included fentanyl, oxycodone, morphine, codeine, hydromorphone, methadone and heroin but not carfentanil.
Chochinov said Winnipeg doctors face opioid casualties in two very different categories.
People aged 65 and older who overdose on prescription opioids account for one in four hospitalizations; more than half of them are accidental in Canada. Fentanyl patches for pain are common among the elderly, part of an arsenal of multiple prescriptions the elderly must manage and often can’t.
The other group are recreational users of opioids, including those who don’t know their choice of a relatively soft drug such as marijuana can be laced with opioids such as fentanyl to magnify the high. "Younger people who don’t know what they getting into," Chochinov said.
He said someone who receives an inadvertent overdose of morphine in hospital and gets a standard dose of the antidote naloxone will "pink up" (begin to recover) in seconds.
"Someone who taken a huge dose of fentanyl or a dose of carfentanil, they may require much larger doses. And the antidote only lasts a short time. They require more and more and more," Chochinov said.
"One of the concerns is you can administer a dose and restore them, and they can be dead an hour later," Chochinov said. "There’ve been reports of hospitals running out of supplies of naloxone for these people.
"We see them, we treat them but they’re the manifestation of a huge public-health problem... The only effective solution is public education... How do we get people to not use these things in the first place, and if you see someone after a single overdose, is there some way to intervene to make sure they next time they come in with an overdose they’re not dead?" the Winnipeg doctor asked.
The national report released Wednesday provided a partial breakdown of fentanyl deaths in Canada: some 655 were identified between 2009 and 2014, a number that soared to 1,019 deaths where autopsy results included toxicology screens that detected the presence of trace amounts of fentanyl.
"For the first time, we have national figures that speak to the harms associated with opioid poisoning," said Rho Martin, the deputy CEO at the substance-abuse association.
"These figures are alarming, (but) they are also likely an underestimate," Martin said in a statement that accompanied the report’s release online. "Overdoses that did not receive treatment in a hospital or emergency setting are not represented."
Overdose hospitalization rates varied by province, from a high of 21 per 100,000 people in Saskatchewan to a low of 10 per 100,000 in Quebec. Manitoba saw a rate of 10.8 per 100,000.
"You see the higher trends in British Columbia, Alberta and Saskatchewan, and then in Manitoba, Ontario and Quebec they seem to drop off," Canadian Institute for Health Information director Michael Gaucher said.
"It’s hard to know exactly what’s happening but... we think first it could be prescribing practices, it could be fewer higher-dose opioids. We don’t really know what’s happening on the street," Gaucher said.